Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 245, NWS Indianapolis, IN

June 22, 2006Clay County, Sullivan County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 22, 2006, 1:05 PM EDT for Clay County, Sullivan County, Vigo County, Indiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 1:05 PM EDT (17:05 UTC)
Expired
Jun 22, 2006, 1:45 PM EDT
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Clay County, IN, Sullivan County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:10 PM EDTTSTM WND DMG15 Ssw Terre Haute, INTREES AND POWER LINES WERE DOWNED IN PRAIRIE CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:58 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 221705
SVRIND
INC021-153-167-221745-
/O.NEW.KIND.SV.W.0245.060622T1705Z-060622T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
105 PM EDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SULLIVAN COUNTY IN SOUTHWEST INDIANA...
  SOUTHERN CLAY COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN VIGO COUNTY IN WEST CENTRAL INDIANA...

* UNTIL 145 PM EDT

* AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FARMERSBURG...OR ABOUT 16 MILES SOUTH OF
  TERRE HAUTE...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMERSBURG AROUND 105 PM EDT...
  HYMERA AROUND 110 PM EDT...
  RILEY AROUND 115 PM EDT...
  CLAY CITY AROUND 135 PM EDT...
  
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3938 8752 3915 8751 3917 8707 3949 8707

$$
DRT
2 follow-up statements
000 
WWUS53 KIND 221731
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
132 PM EDT THU JUN 22 2006

INC167-221742-
/O.CAN.KIND.SV.W.0245.000000T0000Z-060622T1745Z/
VIGO IN-
132 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR VIGO COUNTY IS CANCELLED...

LAT...LON 3943 8726 3926 8726 3924 8740 3915 8746
      3917 8707 3949 8707

$$

INC021-153-221745-
/O.CON.KIND.SV.W.0245.000000T0000Z-060622T1745Z/
CLAY IN-SULLIVAN IN-
132 PM EDT THU JUN 22 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHEASTERN SULLIVAN AND SOUTHWESTERN CLAY COUNTIES...

AT 128 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR CLAY CITY...OR ABOUT 17 MILES SOUTHEAST OF TERRE
HAUTE...MOVING EAST AT 30 MPH.

LAT...LON 3943 8726 3926 8726 3924 8740 3915 8746
      3917 8707 3949 8707

$$
DRT
000 
WWUS53 KIND 221740
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
141 PM EDT THU JUN 22 2006

INC021-153-221751-
/O.EXP.KIND.SV.W.0245.000000T0000Z-060622T1745Z/
CLAY IN-SULLIVAN IN-
141 PM EDT THU JUN 22 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SULLIVAN AND
SOUTHWESTERN CLAY COUNTIES EXPIRES AT 145 PM EDT...

LAT...LON 3943 8726 3926 8726 3924 8740 3915 8746
      3917 8707 3949 8707

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 12:45 PM EDT, 20 minutes earlier.

Area forecast discussion, Jun 22, 12:45 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1245 PM EDT THU JUN 22 2006

.AVIATION...

FOR 221800Z TAFS...INTITAL LINE OF CONVECTION ALONG OUTFLOW BOUNDARY
WILL BE MOVING NEAR OR ACRSS TAF SITES AT ISSUANCE TIME. WILL TRY TO
TIME THESE RIGHT AT ISSUANCE TIME IF POSSIBLE. OTHERWISE WILL STICK
WITH VCTS. SHOULD BE A LULL IN ORGANIZED ACTIVITY BEFORE NEXT WAVE
ARRIVES AFTER 00Z. WITH WIDESPREAD FORCING AVAILABLE LOOKS TO BE A
GOOD ENOUGH CHANCE FOR RAIN TO PUT IN MAIN BODY OF TAFS AT THAT
TIME. AS RAIN BECOMES MORE WIDESPREAD...MVFR CONDITIONS SHOULD
DEVELOP. CONDITIONS WILL IMPROVE DURING FRIDAY MORNING.

&&

.PREV DISCUSSION... (ISSUED 340 AM EDT THU JUN 22 2006)

DISCUSSION FOR ZONES AND GRIDS...WEATHER HAS QUIETED DOWN FOR THE
MOMENT ACROSS INDIANA.  SATELLITE SHOWS A LARGE CLUSTER OF
THUNDERSTORMS ACROSS NORTHERN OHIO AND ACROSS NORTHWEST MISSOURI AND
KANSAS. SURFACE ANALYSIS SHOWED A SLOW MOVING COLD FRONT FROM
EASTERN WISCONSIN TO NORTHERN MISSOURI.

THE BIGGEST PROBLEM CONTINUE TO BE CHANCES OF THUNDERSTORMS NEXT
SEVERAL DAYS AND POSSIBILITY OF HEAVY RAIN TONIGHT AND FRIDAY.

GFS STILL SEEMS TO BE SUFFERING FROM CONVECTIVE FEEDBACK PROBLEMS
WITH LARGE AREA OF CONVECTION OVER THE PLAINS.  NAM SEEMS FAIRLY
CONSISTENT WITH PREVIOUS RUN AND WILL GO CLOSE TO THE NAM NEXT FEW
DAYS.  ONE PLACE I WILL DIFFER A LITTLE TODAY IS NAM MAY BE A TAD
FAST WITH COLD FRONT.  THUS AXIS OF THUNDERSTORMS MAY BE A LITTLE
FARTHER NORTH LATE TODAY THAN INDICATED BY NAM.

AIRMASS STARTS OUT SOMEWHAT CAPPED THIS MORNING AND WILL NOT BEGIN
THUNDERSTORMS UNTIL THIS AFTERNOON ACROSS OUR REGION. WEAK COLD
FRONT WILL MOVE TO NORTH PORTIONS OF OUR FORECAST AREA BY 00Z AND TO
SOUTHERN INDIANA OVERNIGHT.  NAM INDICATES CAPES UP TO 3000 J/KG AND
STRONG THUNDERSTORMS CAN BE EXPECTED LATE TODAY.

NAM STILL INDICATES A COUPLE ROUNDS OF MODERATE TO HEAVY RAINFALL
TONIGHT AND EARLY FRIDAY AS A S/W MOVES EAST FROM THE CENTRAL PLAINS
ALONG THE FRONT.  850 MB DOES NOT SHOW A VERY STRONG JET BUT THERE
IS WEAK CONVERGENCE AND ALSO THERE IS UPPER DIFFLUENCE AS FROM A 300
MB JET OVER THE EASTERN GREAT LAKES.  PRECIPITABLE WATER IS AROUND 2
INCHES.  I DONT BELIEVE THIS WILL BE A BIG HEAVY RAIN EVENT...BUT
THERE ARE ENOUGH THING FAVORING IT TO KEEP MENTION OF HEAVY RAIN IN
FORECAST FOR TONIGHT AND IN THE SOUTH EARLY FRIDAY.

COLD FRONT CONTINUES MOVING SOUTH FRIDAY INTO SATURDAY.  GFS WITH
ITS CONVECTIVE FEEDBACK PROBLEMS OVERDEVELOPS A LOW PRESSURE SYSTEM
OVER THE VALLEY AND IS TOO SLOW IN MOVING IT EAST OUT OF OUR REGION
FRIDAY NIGHT AND SATURDAY.

OVERALL EXTENDED FORECAST LOOKS OK.  ONLY CHANGE WAS TO DROP MENTION
OF THUNDERSTORMS ON SUNDAY AS WEAK UPPER TROUGH IS TOO FAR WEST
SUNDAY TO HAVE ANY EFFECT ON OUR WEATHER.  WILL USE A MOS BLEND ON
TEMPERATURES. WITH IT STARTING OUT VERY WARM THIS MORNING WILL GO A
DEGREE OR TWO HIGHER TODAY THAN PREVIOUS FORECAST.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CS
PUBLIC...JEH
Hazardous weather outlook, Jun 22, 9:32 AM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
932 AM EDT THU JUN 22 2006

INZ021-028>031-035>049-051>057-060>065-067>072-231345-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
832 AM CDT THU JUN 22 2006 /932 AM EDT THU JUN 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...VERY HEAVY RAIN IS POSSIBLE TONIGHT. A FEW AREAS MAY
EXPERIENCE LOW LAND FLOODING.

A SLOW MOVING COLD FRONT FROM SOUTHERN WISCONSIN TO NORTHERN
MISSOURI WILL MOVE TO CENTRAL INDIANA BY THIS EVENING. A WEATHER
DISTURBANCE MOVING OUT OF THE PLAINS WILL AND A HOT UNSTABLE
AIRMASS OVER INDIANA WILL CAUSE THUNDERSTORMS TO DEVELOP TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY ALONG AND
SOUTH OF A TERRE HAUTE TO MUNCIE LINE WITH THE MAIN THREAT AGAIN
BEING DAMAGING WINDS AND LARGE HAIL. IN ADDITION HEAVY RAINFALL IS
POSSIBLE FRIDAY SOUTH OF INTERSTATE 70.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY FRIDAY NIGHT AND
SATURDAY OVER THE SOUTHERN PORTIONS OF CENTRAL INDIANA. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS REGION WIDE MONDAY THROUGH
WEDNESDAY. AT THIS TIME THESE ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jun 22, 12:52 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 PM EDT THU JUN 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     TSTM WND GST     DELPHI                  40.58N 86.67W
06/22/2006  E70 MPH          CARROLL            IN   EMERGENCY MNGR

&&

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:28 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion39 min
Jun 22, 12:32 PM EDTSevere Thunderstorm WarningINDCarroll45 min
Jun 22, 12:50 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe40 min
Jun 22, 12:56 PM EDTSevere Thunderstorm WarningINDHoward64 min
Jun 22, 1:47 PM EDTSevere Thunderstorm WarningINDBoone43 min
Jun 22, 2:28 PM EDTSevere Thunderstorm WarningINDMorgan32 min
Jun 22, 2:30 PM EDTSevere Thunderstorm WarningINDHendricks, Marion60 min
Jun 22, 3:00 PM EDTSevere Thunderstorm WarningINDJohnson30 min
Jun 22, 3:11 PM EDTSevere Thunderstorm WarningINDHancock64 min
Jun 22, 3:27 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby48 min
Jun 22, 3:41 PM EDTSevere Thunderstorm WarningINDRush49 min
Jun 22, 3:45 PM EDTSevere Thunderstorm WarningINDBartholomew45 min
Jun 22, 4:04 PM EDTSevere Thunderstorm WarningINDBartholomew41 min
Jun 22, 5:04 PM EDTSevere Thunderstorm WarningINDKnox56 min
Jun 22, 5:06 PM EDTSevere Thunderstorm WarningINDJennings39 min
Jun 22, 5:46 PM EDTSevere Thunderstorm WarningINDGreene44 min
Jun 22, 6:19 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo56 min
Jun 22, 6:33 PM EDTSevere Thunderstorm WarningINDOwen42 min
Jun 22, 6:45 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vigo45 min
Jun 22, 6:57 PM EDTSevere Thunderstorm WarningINDMorgan, Putnam48 min
Jun 22, 7:48 PM EDTFlash Flood WarningINDClay, Daviess, Greene, Knox, Martin, Owen and 5 more4 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.